Colorado, 2020

Tornado and Hail in Colorado, July 19, 2020

July 19, 2020 · NWS BOU · 10 events in 2 counties and zones

Severe thunderstorms produced intense winds across portions of Logan and Phillips counties. Tree and crop damage was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced intense winds across portions of Logan and Phillips counties. Tree and crop damage was observed. In addition, a power pole was knocked down. The storms also produced quarter size hail and one brief tornado in an open field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 19, 2:19 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 19, 2:19 PM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
319 PM MDT Sun Jul 19 2020

.SHORT TERM...(This evening through Monday)
Issued at 319 PM MDT Sun Jul 19 2020

Scattered showers/storms continue to develop over the mountains,
foothills and Palmer Divide area this afternoon. Storms will
continue to send out outflow boundaries which will spark and send
further storms out onto the northeast plains through this
evening. Still looking at a few severe storms possible with
damaging outflow winds up to 70 mph and marginally large hail.
Majority of storms should have moved out of our county warning
area by midnight. Could be some areas of stratus and patchy fog
later tonight over the northeast plains with lingering low level
moisture.

On Monday, Colorado will be under a light to moderate northwest flow
aloft. For much of the day, airmass will be capped with initial
convection firing off mountains and higher terrain.  Good potential
CAPE values of 2000-3000j/kg but may take most of the day to
dissolve the low level stable layer. Better chance for storms will
be into the evening for a "late show" and potential for severe
storms with large hail and damaging winds.

.LONG TERM...(Monday night through Sunday)
Issued at 319 PM MDT Sun Jul 19 2020

As storms in the late afternoon trudge eastward, they will have a
better chance of breaking the cap and continuing into the evening.
With CAPE values near 3000 J/kg, may have a chance to see some
strong storms before the total loss of the suns heat. Though there
will likely continue to be convection into the night. Some
outflow and southeasterly low level winds may blow in some low
stratus or patchy fog by early Tuesday morning

Tuesday will see an increase in precipitable water values as
surface to 700 mb flow becomes southeasterly and transports in
Gulf moisture. Temperatures will remain similar to Monday as with
increasing CAPE values. Bulk shear will increase slightly, so
scattered to numerous showers and thunderstorms are expected, with
a higher chance of stronger and wetter storms. Activity will
likely continue into the evening.

The upper high will have moved from the Four Corners region Monday
evening east to the southeastern United States Wednesday morning.
This will allow for south-southwesterly flow to transport
subtropical moisture into the state. This combined with a
shortwave trough moving northeast out of the Great Basin and over
the Northern Rockies will allow for an increase in coverage of
storms for the high country. However, a surface trough over the
metro area and eastern plains will help dry the storms up moving
east. Storms will have a hard time making it much past the I25
corridor.

The state will continue to be open to subtropical moisture
Thursday on into Saturday as the upper high stays to the east of
the region. This will allow for continual near to above normal
temperatures and daily scattered to numerous shower and storms
every afternoon into the evening.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 319 PM MDT Sun Jul 19 2020

Outflow boundaries from initial thunderstorms will create impacts
at local terminals with mainly strong wind gusts from 30 to 45kt.
Somewhat drier on Monday but still isolated late day/evening
storms still possible. Not enough areal coverage to include in
TAF'S at this time.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Entrekin
Hazardous weather outlook, Jul 19, 9:02 AM MST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1002 AM MDT Sun Jul 19 2020

COZ030>051-201615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1002 AM MDT Sun Jul 19 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop in and near the
mountains and Front Range foothills around the noon hour and then
spread northeast across the rest of the northeast plains into this
evening. A slight risk of severe thunderstorms is possible along
and east of a line from Akron to Sterling, with a marginal risk
just east of the I-25 corridor. Moisture levels and instability have
increased today which will lead to a larger threat for severe
storms today.

Large hail up to golfball size, and damaging wind gusts to 70 mph
will be the main threats. One or two brief tornadoes are also
possible but the threat is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered showers and thunderstorms are expected to
develop each afternoon and continue into the evening. A few strong
to severe storms will be possible Monday and Tuesday, mainly over
the northeast plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 pm today.

In the hours before

Special weather statement, Jul 19, 3:12 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Denver CO
412 PM MDT Sun Jul 19 2020

COZ042>044-192300-
Central and South Weld County CO-Morgan County CO-
Northeast Weld County CO-
412 PM MDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WELD AND NORTHWESTERN
MORGAN COUNTIES UNTIL 500 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Riverside Reservoir, or 27 miles east of Greeley,
moving southeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm alng will
small hail up to 3/8th of an inch.

Locations impacted include...
Wiggins, Jackson Reservoir, Orchard, Riverside Reservoir and
Goodrich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 4016 10412 4032 10448 4056 10441 4073 10419
      4062 10383
TIME...MOT...LOC 2211Z 306DEG 28KT 4046 10424

RJK

The radar

The Cheyenne radar (KCYS), 150 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Hail, Logan

When
July 19, 4:37 PM MST
Where
Logan County, 5.2 mi SW of Iliff
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.690, -103.130

Thunderstorm Wind, Logan

When
July 19, 4:37 PM MST
Where
Logan County, 5.2 mi SW of Iliff
Measured
52 kt (60 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.690, -103.130

Thunderstorm Wind, Logan

When
July 19, 4:40 PM MST
Where
Logan County, 0.69 mi N of Crook
Measured
62 kt (71 mph) measured gust
Reported by
COOP Observer
Coordinates
40.860, -102.800

Thunderstorm Wind, Logan

When
July 19, 4:55 PM MST
Where
Logan County, 0.52 mi W of Sterling
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.630, -103.210

Hail, Logan

When
July 19, 4:57 PM MST
Where
Logan County, 0.52 mi W of Sterling
Measured
1 in hail
Reported by
Public
Coordinates
40.630, -103.210

The combination of large hail and heavy rain downed tree limbs.

Hail, Logan

When
July 19, 5:00 PM MST
Where
Logan County, 0.69 mi N of Iliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.760, -103.070

Thunderstorm Wind, Logan

When
July 19, 5:00 PM MST
Where
Logan County, 0.69 mi N of Iliff
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.760, -103.070

Intense thunderstorm winds snapped tree limbs, estimated from 6 to 8 inches in diameter. |A power pole was also knocked down with extensive crop damage observed.

Hail, Logan

When
July 19, 5:10 PM MST
Where
Logan County, 4.33 mi SW of Iliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.700, -103.120

Thunderstorm Wind, Phillips

When
July 19, 5:21 PM MST
Where
Phillips County, 1.48 mi SSW of Haxtun
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
40.610, -102.630

Tornado, Phillips

When
July 19, 5:29 PM MST to 5:30 PM MST
Where
Phillips County, 5.27 mi NNE of Paoli
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Public
Coordinates
40.690, -102.430

A weak tornado touched down briefly in an open field. No damage was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyThe tornado archive for Colorado, 2020Warnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902794, 902804, 902805, 902806, 902795, 902796, 902803, 902797, 902807, 902799.